The approach of moments for polynomial equations

M. Laurent, P. Rostalski

Research output: Chapter in Book/Report/Conference proceedingChapterScientificpeer-review

9 Citations (Scopus)
265 Downloads (Pure)

Abstract

In this chapter we present the moment based approach for computing all real solutions of a given system of polynomial equations. This approach builds upon a lifting method for constructing semidefinite relaxations of several nonconvex optimization problems, using sums of squares of polynomials and the dual theory of moments. A crucial ingredient is a semidefinite characterization of the real radical ideal, consisting of all polynomials with the same real zero set as the system of polynomials to be solved. Combining this characterization with ideas from commutative algebra, (numerical) linear algebra and semidefinite optimization yields a new class of real algebraic algorithms. This chapter sheds some light on the underlying theory and the link to polynomial optimization.
Original languageEnglish
Title of host publicationHandbook on Semidefinite, Cone and Polynomial Optimization
EditorsM.F. Anjos, J.B. Lasserre
Place of PublicationAmsterdam
PublisherElsevier
Pages25-60
Number of pages957
ISBN (Print)9781461407683
Publication statusPublished - 2012

Publication series

NameInternational Series in Operations Research & Management Science
Number166

Fingerprint Dive into the research topics of 'The approach of moments for polynomial equations'. Together they form a unique fingerprint.

  • Cite this

    Laurent, M., & Rostalski, P. (2012). The approach of moments for polynomial equations. In M. F. Anjos, & J. B. Lasserre (Eds.), Handbook on Semidefinite, Cone and Polynomial Optimization (pp. 25-60). (International Series in Operations Research & Management Science; No. 166). Elsevier. http://www.springerlink.com/content/p475x9g43w231x44/